Antidepressant Types Linked to Different Adverse Outcomes in Adults with Depression

Share this content:
Fracture rates are significantly increased with selective serotonin reuptake inhibitor use.
Fracture rates are significantly increased with selective serotonin reuptake inhibitor use.

Selective serotonin reuptake inhibitor use is associated with a higher rate of fracture than tricyclic and related antidepressant use and lower mortality and adverse drug reaction rates than other antidepressant drug classes, according to a study published in BMC Medicine.

Carol Coupland, PhD, from the Division of Primary Care at the University of Nottingham in the United Kingdom, and colleagues assessed associations between antidepressant treatment and several different adverse outcomes, including falls, fractures, upper gastrointestinal bleed, road traffic accident, adverse drug reaction, and all-cause mortality. Participants were diagnosed with depression between January 1, 2000, and July 31, 2011.

Patients were excluded if they had a previous recorded diagnosis of depression, or if they had received prescriptions for an antidepressant either before the study start date (January 1, 2000), before their registration date, before the age of 20, or more than 36 months before their first recorded diagnosis of depression. Each patient's study entry date was defined as the date of the first recorded diagnosis of depression, or the date of the first prescription for an antidepressant. Patients were then followed up until the earliest date of leaving the practice, death or end of the follow-up period (August 1, 2012).

The initial cohort included 327,235 patients with a first diagnosis of depression made during the study period and between the ages of 20 and 64 years. A total of 88,272 (27.0%) patients were excluded, leaving 238,963 eligible patients in the final study cohort. A total of 146,028 (61%) women were included, and the mean age was 39.5 (SD 11.1) years.

The majority of patients in the cohort (209,476, 87.7%) were treated with antidepressants during follow-up. During this time, patients had experienced a fall, 4,796 had fractures, 1,066 had upper gastrointestinal bleeds, 3,690 had road traffic accidents, 1,058 had experienced adverse drug reactions, and 3,181 patients died. Fracture rates were significantly increased for selective serotonin reuptake inhibitor use (adjusted hazard ratio [HR], 1.30) and other antidepressants (HR, 1.28), compared with periods when antidepressants were not used. All antidepressant drug classes were associated with significantly increased rates of falls.

Rates of adverse drug reactions were significantly higher for tricyclic and related antidepressants (HR, 1.54) and other antidepressants (HR, 1.61), compared with selective serotonin reuptake inhibitors. Trazodone was associated with a significantly increased risk of upper gastrointestinal bleed. All-cause mortality rates were significantly higher for tricyclic and related antidepressants (HR, 1.39) and other antidepressants (HR, 1.26) than for selective serotonin reuptake inhibitors over 5 years but not 1 year, and were significantly reduced after 85 or more days of treatment with selective serotonin reuptake inhibitors. Mirtazapine was associated with significantly increased mortality rates for 1 and 5 years of follow-up.

“Although the findings are from an observational study design and are therefore susceptible to residual confounding, our results do indicate potential increased risks for some adverse outcomes for consideration when antidepressants are prescribed,” the authors concluded. “Thus, even though they are quite rare outcomes, these adverse effects of antidepressants need to be considered alongside the benefits in working age adults as well as in older people."

Reference

Coupland C, Hill T, Morriss R, Moore M, Arthur A, Hippisley-Cox J. Antidepressant use and risk of adverse outcomes in people aged 20-64 years: cohort study using a primary care database. BMC Med. 2018 Mar 8;16(1):36. doi: 10.1186/s12916-018-1022-x

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Mood Disorder Information Center

Sign Up for Free e-newsletters